Connecticut, 2011Hail and Damaging Winds in Connecticut, June 1, 2011
June 1, 2011 · NWS ALY · 4 events in 1 county or zone
A strong cold front swept across the region during Wednesday afternoon and evening, June 1st. Atmospheric conditions were favorable for severe thunderstorms including supercells with an explosion environment in place across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept across the region during Wednesday afternoon and evening, June 1st. Atmospheric conditions were favorable for severe thunderstorms including supercells with an explosion environment in place across the region. The thunderstorms across the region during the afternoon hours had strong and persistent (sometimes rotating) updrafts.
Severe thunderstorms occurred in Litchfield County during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 1, 6:12 PM EST, 33 minutes earlier.
Area forecast discussion, Jun 1, 6:12 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
712 PM EDT WED JUN 1 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE OFF TO OUR EAST THIS EVENING AND A DRIER
AND MUCH COOLER AIRMASS WILL BE USHERED IN FOR THE END OF THE
WEEK. HIGH TEMPERATURES THURSDAY WILL BE AROUND 25 DEGREES COLDER
THAN WEDNESDAY...WITH SEASONABLE TEMPERATURES EXPECTED FOR FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 630 AM...ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP IN THE
VERY UNSTABLE AND MOIST AIRMASS ACROSS FOR CENTRAL AND SOUTHEASTERN
CATSKILLS...MID HUDSON VALLEY...BERKSHIRES...LITCHFIELD COUNTY AND
SOUTHERN VERMONT. SURFACE LIFTED INDICES ARE -5 TO -9 ACROSS THE
AREA OF CONCERN. THE STORMS ARE RAPIDLY DEVELOPING AND BECOME
SEVERE WITH LARGE HAIL. REFER TO OUR LOCAL STORM REPORT PRODUCT
FOR HAIL SIZES AND DAMAGE REPORTS. HAVE ADDED ISOLATED TO
SCATTERED THUNDERSTORMS WITH ENHANCED WORDING TO AREA FOR THIS
EVENING. ANOTHER SUMMARY LOCAL STORM REPORT PRODUCT WILL BE ISSUED
LATER THIS EVENING WHEN THE CONVECTION FINALLY COMES TO AN END FOR
THE FORECAST AREA.
AS OF 5 PM...HAVE ALLOWED SEVERE THUNDERSTORM WATCH #410 TO
EXPIRE AT 5 PM. HOWEVER A FEW STORMS CONTINUE TO FIRE OVER THE
NORTHERN TACONICS...NORTHERN BERKSHIRES AND SOUTHERN VERMONT.
THREAT FOR CONVECTION TO BE TO OUR EAST BY 00Z/THURSDAY AND HAVE A
DRY NIGHT FORECAST.
SUMMARY LOCAL STORM REPORT PRODUCT ISSUED 453 PM. HOWEVER HAVE ADD
ADDITIONAL HAIL REPORTS FROM SOUTHERN VERMONT SINCE THEN. THE
LARGEST HAIL REPORTED TODAY WAS IN SHAFTSBURY VERMONT BENNINGTON
COUNTY WITH 3 1/4 INCHES. BASEBALL SIZE HAIL EQUALS 2 3/4 INCHES.
THE COLD FRONT APPROACHING DEW POINT AT ROME DOWN TO 46 DEGREES.
HIGH TEMPERATURE AT THE ALBANY INTERNATIONAL AIRPORT REACHED 93
DEGREES THIS AFTERNOON AS THE WIND SHIFTED TO THE WEST-SOUTHWEST
AND DEW POINT DROPPED FLOW AT KALB THE LOW 70S TO UPPER 50S. THE
RECORD HIGH TEMPERATURE FOR TODAY FOR ALBANY IS 94 DEGREES SET
BACK IN 1918.
AS OF 330 PM...SEVERE THUNDERSTORM WATCH #410 REMAINS IN EFFECT
UNTIL 5 PM. THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM THE
WATCH HERKIMER...HAMILTON...WARREN...FULTON AND MONTGOMERY
COUNTIES.
SEVERE THUNDERSTORMS HAVE BEEN MOVING ACROSS AREA TODAY. MAINLY
LARGE HAIL HAS BEEN REPORTED. THE LARGEST HAIL REPORTED WAS THE
SIZE OF BASEBALLS IN SHAFTSBURY IN BENNINGTON COUNTY VERMONT AT
307 PM. PLEASE REFER TO OUR PRELIMINARY LOCAL STORM REPORT
PRODUCT (LSR). A SUMMARY LSR WILL BE ISSUED THIS EVENING.
THE 16Z ALBANY SOUNDING INDICATED...
SURFACE CAPE OF 3452 J/KG.
MID-LEVEL LAPSE RATE OF 7.0 C/KM.
FREEZING LEVEL OF 13634 FEET.
WET-BULB ZERO HEIGHT OF 10500 FEET.
STORM ECHO TOPS HAVE BEEN OF OVER 50,000 FEET TODAY.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
WITH THE PASSAGE OF THE COLD FRONT A MUCH COOLER AIRMASS WILL BE
USHERED IN. TEMPERATURES THURSDAY WILL BE AROUND 25 DEGREES COLDER
THAN TODAY. IT WILL FEEL EVEN COLDER AS WEST TO NORTHWEST WINDS
WILL BE RATHER STRONG AND GUSTY WITH GUSTS UP TO 30- TO 40 MPH
WITH UP TO ABOUT 45 MPH POSSIBLE ACROSS THE HIGHER TERRAIN OF THE
EASTERN CATSKILLS. UPPER TROUGH AXIS WITH SHORT WAVE ROTATING
ABOUT IT WILL SWING THROUGH DURING THE DAY.
PRESSURE GRADIENT ACROSS REGION WILL WEAKEN AS RIDGING BUILDS IN.
HEIGHTS WILL BEGIN TO RISE. IT WILL BE CHILLY THURSDAY NIGHT AS
LOWS BOTTOM OUT MAINLY THE 40S. THERE WILL BE THE POSSIBILITY FOR
FROST ACROSS A PORTION OF THE SOUTHERN ADIRONDACKS AS TEMPERATURES
ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S THERE.
TEMPERATURES WILL MODERATE TOWARD SEASONABLE LEVELS FOR FRIDAY AS
RIDGING BUILDS IN AT THE SURFACE AND ALOFT. TEMPERATURES WILL BE
COOL AGAIN FRIDAY NIGHT WITH FROST POSSIBLE ACROSS PORTIONS OF THE
SOUTHERN ADIRONDACKS.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HPC GUIDANCE. THE PERIOD WILL BE MARKED BY SEASONABLE TEMPERATURES
AND NO MAJOR STORMINESS. LABRADOR TO MID-ATLANTIC HIGH PRESSURE
WILL RELUCTANTLY GIVE WAY TO A WEAK WARM FRONT ON SUNDAY. THIS
MOISTURE-STARVED SYSTEM WILL PROVIDE ONLY SLGT CHC POPS THROUGHOUT
THE REGION FOR THE LATTER PART OF THE WEEKEND. ANOTHER WEAK HIGH
FOLLOWED BY ANOTHER WEAK COLD FRONT WILL KEEP SLGT CHC POPS GOING
THROUGH TUESDAY...WITH A BETTER CHANCE FOR SHOWERS TUESDAY NIGHT.
THEN HIGH PRESSURE MOVES IN ONCE MORE.
DIURNAL TEMPERATURE TRENDS ARE EXPECTED TO SHOW LITTLE CHANGE
THROUGH THE PERIOD...WITH DAYTIME HIGHS MAINLY IN THE UPPER 60S AND
THE 70S. A COUPLE OF 80 DEGREE READINGS MAY POP UP ACROSS THE LOWER
MID HUDSON VALLEY ON SUNDAY. OVERNIGHT LOWS WILL BE IN THE UPPER
40S AND 50S.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
KPOU...COLD FRONT CONTINUES TO APPROACH WITH A FEW CONVECTIVE CELLS
NEARBY. AT THIS TIME...WE WILL PLACE A VCTS AND SCT CB IN THE TAF
UNTIL ABOUT 02Z. THEREAFTER...VFR CONDITIONS.
FOR KALB-KGFL...VFR CONDITIONS TONIGHT WITH MOCLR SKIES. COLD POOL
APPROACHES VERY LATE TONIGHT AND INTO THURSDAY WITH AN VFR SCT-BKN
SC DECK BETWEEN 040-050.
WINDS IN THE WAKE OF THIS BOUNDARY WILL BECOME RATHER STRONG AS WE
ARE ABLE TO EFFECTIVELY MIX THE BOUNDARY LAYER ON THURSDAY.
WEST-NORTHWEST WIND GUSTS APPROACHING OR EXCEEDING 30KTS ARE TO BE
EXPECTED.
OUTLOOK...
THU NIGHT...VFR WITH DIMINISHING WINDS.
FRI-SAT...VFR...NO SIG WX.
SAT NT-MON...MAINLY VFR. SLIGHT CHC -SHRA/-TSRA.
&&
.FIRE WEATHER...
A COLD FRONT WILL MOVE OFF TO OUR EAST THIS EVENING AND A
DRIER AND MUCH COOLER AIRMASS WILL BE USHERED IN FOR THE END OF THE
WEEK. HIGH TEMPERATURES THURSDAY WILL BE AROUND 25 DEGREES COLDER
THAN WEDNESDAY...WITH SEASONABLE TEMPERATURES EXPECTED FOR FRIDAY.
WEST TO NORTHWEST WILL BE RATHER STRONG GUSTY THURSDAY WITH GUSTS UP
TO AROUND 35 MPH. THE WINDS WILL DIMINISH THURSDAY EVENING.
RELATIVE HUMIDITIES WILL RECOVER TO 70 TO 96 PERCENT TONIGHT.
MINIMUMS THURSDAY ARE EXPECTED TO BE FROM 35 TO 45 PERCENT WITH
HIGHER VALUES OF 45 TO 55 PERCENT ACROSS THE SOUTHERN ADIRONDACKS
AND SOUTHERN GREEN MOUNTAINS. A RECOVER TO 80 TO 100 PERCENT IS
EXPECTED THURSDAY NIGHT.
&&
.HYDROLOGY...
ONLY SOME MINOR URBAN FLOODING HAS BEEN REPORTED IN THE CITY OF
PITTSFIELD. RAINFALL ESTIMATES FROM THE RADAR ARE CONTAMINATED WITH
HAIL. LARGE HAIL HAS BEEN REPORTED WITH NUMEROUS STORMS.
A COLD FRONT WILL CONTINUE TO MOVE EASTWARD ACROSS THE REGION THIS
AFTERNOON ACCOMPANIED BY SCATTERED THUNDERSTORMS. A MUCH COOLER
AIRMASS WILL BE USHERED IN FOR THE END OF THE WEEK IN THE WAKE OF
THE BOUNDARY. ON THURSDAY THERE WILL BE A THREAT FOR SOME SHOWERS
ACROSS THE SOUTHERN ADIRONDACKS OTHERWISE DRY WEATHER IS EXPECTED.
THE SCHROON RIVER AT RIVERBANK WILL CONTINUE TO RECEDE.
LAKE CHAMPLAIN ALSO CONTINUES ABOVE ITS FLOOD ELEVATION. PLEASE
REFER TO STATEMENTS FROM OUR OFFICE IN BURLINGTON VT FOR DETAILS
ON LAKE CHAMPLAIN.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...BGM
FIRE WEATHER...IAA
HYDROLOGY...IAA
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jun 1, 5:51 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
651 PM EDT WED JUN 1 2011
CTZ001-013-MAZ001-025-NYZ053-054-058>061-063>066-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
651 PM EDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEASTERN
CATSKILLS...MID HUDSON VALLEY...BERKSHIRES...LITCHFIELD COUNTY
AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING AHEAD
OF A COLD FRONT. SOME STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL
AND DAMAGING WINDS. STORMS WILL MOVE EASTERLY AT AROUND 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF HAIL AND DAMAGE TO
THE NATIONAL WEATHER SERVICE.
NYZ032-033-042-021100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
651 PM EDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER...HAMILTON
AND NORTHERN WARREN COUNTIES.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT AS
TEMPERATURES ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S. IF
THE THREAT OF FROST BECOMES MORE CERTAIN THEN FROST ADVISORIES
WILL BE ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ038>041-043-047>052-082>084-021100-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
651 PM EDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT
INCLUDING THE GLENS FALLS AREA AND WASHINGTON COUNTY...AND FOR
THE MOHAWK AND SCHOHARIE VALLEYS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 1, 5:24 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
624 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL GUILFORD 42.82N 72.58W
06/01/2011 M1.00 INCH WINDHAM VT PARK/FOREST SRVC
VICINITY OF FORT DUMMER STATE PARK.
&&
BGMLocal storm report, Jun 1, 5:31 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
631 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL HALIFAX 42.77N 72.75W
06/01/2011 M1.25 INCH WINDHAM VT PUBLIC
&&
BGMLocal storm report, Jun 1, 5:54 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
654 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL SAUGERTIES 42.07N 73.95W
06/01/2011 E1.00 INCH ULSTER NY PUBLIC
&&
ROKEEFELocal storm report, Jun 1, 5:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
658 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL SAUGERTIES 42.07N 73.95W
06/01/2011 M1.00 INCH ULSTER NY TRAINED SPOTTER
&&
ROKEEFELocal storm report, Jun 1, 6:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
718 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL 2 NW TOMANTOWN 43.22N 74.33W
06/01/2011 E1.75 INCH FULTON NY PUBLIC
&&
ROKEEFELocal storm report, Jun 1, 6:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SAUGERTIES 42.07N 73.95W
06/01/2011 M0.88 INCH ULSTER NY PUBLIC
&&
BGMThunderstorm Wind, Litchfield
- When
- June 1, 6:45 PM EST
- Where
- Litchfield County, Salisbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.980, -73.420
Trees and wires were reported down in Salisbury due to strong thunderstorm winds.
Hail, Litchfield
- When
- June 1, 7:10 PM EST to 7:13 PM EST
- Where
- Litchfield County, 0.32 mi WSW of Burrville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.868, -73.085
Quarter size hail (measured) was reported during a thunderstorm in Burrville.
Thunderstorm Wind, Litchfield
- When
- June 1, 7:10 PM EST
- Where
- Litchfield County, 1.62 mi N of Torringford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.843, -73.075
A tree was reported down and blocking Route 183 in Torrington due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- June 1, 7:15 PM EST
- Where
- Litchfield County, 1.24 mi NW of Pleasant Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.912, -73.018
Numerous branches, 6-12 inches in diameter, were reported down which took out some power lines on West Hill Road in Barkhamsted due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322067, 322066, 322068, 322069.